Hail, Holt
- When
- April 27, 1:30 PM CST to 1:31 PM CST
- Where
- Holt County, Corning
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.250, -95.450
Half dollar size hail was reported in Corning.
On the afternoon and evening hours of April 27, severe storms impacted much of the WFO Kansas City county warning area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the afternoon and evening hours of April 27, severe storms impacted much of the WFO Kansas City county warning area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 27, 11:49 AM CST, 1 hour 41 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1249 PM CDT Sat Apr 27 2024
.KEY MESSAGES...
- Another round of severe storms possible this afternoon and evening.
All severe hazards are possible during the day with a trend
to flooding/ flash flooding overnight.
- Strong to potentially severe storms linger into Sunday.
- Unsettled pattern continues Tuesday through the end of next
week. Best potential for additional severe storms is Tuesday
afternoon and evening.
&&
.DISCUSSION...
Issued at 243 AM CDT Sat Apr 27 2024
Today - Tonight: Satellite and radar imagery early this morning show
what is likely an outflow boundary draped from northeastern MO
southwestward over the KC area and then into eastern KS. It's
possible this could be the cold front but there isn't much of a
temperature/dew point difference across it. Regardless, models
have not initiated this boundary well and are too far north with
it. The boundary will stall close to where it is as of ~08Z.
The RAP 305K surface shows this reasonably well. There will be
enough forcing along this boundary that showers and storms
should increase in coverage across northern MO through the
morning hours. During the morning hours, when potential
instability is weakest, the threat of severe weather looks to be
low. Going into the afternoon and evening hours, as a very warm
and humid airmass builds south of the boundary, CAPE values
will increase substantially. Models vary on this as well but
HREF probabilities show a greater than 90% chance for 2000+ J/kg
of SBCAPE. There's even a 20% chance for SBCAPE to be greater
than 3000 J/kg over eastern KS and western MO. Additionally, as
upper-level flow increases, deep-layer shear will increase so
we'll be staring down the barrel of a potentially 3000+ J/kg
airmass with 40-50 kts of shear. If a storm can get going in the
open warm sector, it will very likely become severe with all
hazards possible. This still seems unlikely this far east and is
much more likely further west, closer to the dryline. The
region will also be in a favorable location of an
anticyclonically curved upper jet with strong diffluence noted
over the forecast area on streamline plots. In the lower-levels,
a strong low-level jet will increase in the evening with
intense moisture transport nosing right into eastern KS and
western MO. This all points to an increase in coverage/
intensity of convection this evening with rounds of very heavy
rainfall and flooding/ flash flooding likely into the overnight
hours.
Sunday - Sunday Night: Saturday night's convection will bleed into
Sunday as the low-level jet shifts eastward through the day and the
diffluent upper flow persists. With convection ongoing at the start
of this period, and then continuing through the day, we'll struggle
to rebuild the instability. CAPE values look to be at least half of
what we saw Saturday and likely even less, potentially less than
1000 J/kg. While deep-layer shear will remain impressive, the weaker
instability will limit the potential for severe weather.
Monday - Monday Night: This period looks to be dry as the main
trough that brought multiple rounds of severe weather to the region
exits to the east and a drier airmass moves into the area.
Mid to Late Next Week: Low-level flow returns to a southerly
trajectory Monday night into Tuesday. That will advect moisture back
into the area just in time for the next front to interact with
it Tuesday. The warmer and more humid airmass will lead to
moderate instability with potentially 2000+ J/kg of MLCAPE
Tuesday afternoon. With 30-40 kts of deep-layer shear, can't
rule out additional chances for strong to severe storms.
Unsettled weather will likely continue through the end of the
week as the area remains in a humid airmass with multiple
shortwave troughs moving through the flow. This will be resolved
better (and this forecaster will have more time to look at it)
in the coming days.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1246 PM CDT Sat Apr 27 2024
Conditions across the area are ranging from VFR to MVFR with
ceilings ranging from 2,000-3,000 feet. As moisture continues to
increase through the area with return-flow from the Gulf,
ceilings are expected to thicken and stick around for the
duration of the TAF period. Showers and thunderstorms are
expected to develop along a warm frontal boundary extending from
western Kansas into south central Iowa late this evening. Winds
are expected to stay southerly with gusts as high as 25 knots.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Sunday afternoon for MOZ001>008-011>017-
020>025-028>033-037>040-043>046-053-054.
KS...Flood Watch through Sunday afternoon for KSZ025-057-060-
102>105.
&&
DISCUSSION...CDB
AVIATION...CollierHazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 436 AM CDT Sat Apr 27 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-280945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 436 AM CDT Sat Apr 27 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe weather will be possible this evening into tonight. All modes of severe weather will be possible including large hail, damaging winds, and a few tornadoes. An additional 1 to 3 inches of rain will be possible which may lead to flash and river flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Multiple rounds of strong to severe thunderstorms will continue Sunday. Large hail, damaging winds gusts, and a few tornadoes will all be possible. Heavy rain and flash flooding will also be possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
221 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM Tornado 2 WSW White Cloud 39.97N 95.33W
04/27/2024 Doniphan KS Emergency Mngr
&&
BTThe Omaha radar (KOAX), 142 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
15 thunderstorm wind, 12 hail, 8 tornado. Local standard time, as filed.
Half dollar size hail was reported in Corning.
Golf ball sized hail was reported near Maitland.
Quarter sized hail was reported along Interstate 29 between Craig and Mound City.
Half dollar size hail was reported on the south side of Maryville.
Quarter size hail was reported in Ravenwood.
Power lines downed with power outages west of Worth.
Golf ball size hail was reported north of Interstate 29 north of Oregon and southeast of Mound City.
This EF1 tornado began near or just west of U.S. Highway 169 south of Gentry, where a tractor trailer was blown over. Little damage was observed as the tornado moved northeast to 558 Road. A residence at this location featured roof damage to the home, damage to multiple grain bins, and complete destruction of a small barn. Multiple tree limbs were downed in the area, and debris from inside the barn was strewn around the property. The tornado continued northeast from this location, but little damaged was observed beyond this point. The end point is estimated based on spotter reports of the tornado crossing into Harrison County before lifting, though it is possible the tornado ended before this.
A weak EF0 tornado began southeast of Spickard east of 7th Avenue, producing sporadic and intermittent tree damage along its path. The tornado tracked north-northeast across Hwy B and County Line Road into Mercer County before dissipating north of Jasper Road.
Half dollar sized hail was reported on the southwest side of Bethany.
Ping pong ball sized hail was reported just east of Bethany.
A weak EF0 tornado began southeast of Spickard east of 7th Avenue, producing sporadic and intermittent tree damage along its path. The tornado tracked north-northeast across Hwy B and County Line Road into Mercer County before dissipating north of Jasper Road.
Quarter sized hail was reported about 5 miles east of Bethany along US Highway 136.
Quarter sized hail was reported on the north side of Spickard.
Quarter sized hail was reported just southeast of Trenton.
Quarter sized hail was reported just north of Osgood.
Trained spotter reported a very brief tornado west of Brookfield that coincided with an area of rotation on radar. No damage was found, so rated as a no track EF unknown tornado.
Downed power lines near Westover Road in Belton.
Downed power lines.
Power lines downed near Sugar Creek.
Power lines downed just east of the state line west of Grandview.
Estimated 60 mph winds in Independence.
Downed power lines along Route A west of Rich Hill.
Downed power lines along Route PP southwest of Rich Hill.
Downed power lines along Highway 52 southeast of Butler.
This tornado began just east of Route YY and just south of State Highway 52 southeast of Butler in Bates County, where minor tree damage was observed. The tornado strengthened as it moved east-northeast toward SH 52, snapping or uprooting several trees at a residence just south of the highway. The fallen trees were in a variety of directions, confirming the presence of a tornado. The tornado continued along the highway east past Route N, where power poles were damaged and additional minor tree damage was observed. The last signs of damage were just east of Route N, where small limbs were downed at a residence.
NWS Storm Survey confirmed a relatively long-track QLCS EF-1 tornado. This EF1 tornado began just south of Route 18 east of Passaic. Some of the worst damage of the tornado affected a farm property, where one outbuilding collapsed, another had a garage door blown off, and multiple trees were damaged or uprooted. Large debris from the damaged property was blown well northeast, in some cases over 100 yards. The tornado tracked northeast, damaging a grove of trees to the south of SH 18 and producing minor damage to an outbuilding and mobile home on the north side of the highway. The tornado then tracked northeast to Route T, producing sporadic tree damage and some minor property damage. The damage track continues east-northeast along County Road 13004, with continued sporadic tree damage. One of the larger trees fell onto a residence, damaging the property as well as to power lines. Intermittent tree damage continues northeast to Route BB and County Road 13003, with more significant tree damage eastward along Sunset Drive just west of the Henry County line. Damage becomes more intermittent eastward into Henry County, with no damage observed a half mile past the county line. However, much of this area north of 400 Road in Henry County is inaccessible, so it is possible the tornado continued a short distance longer to the north or northeast of the end of the track.
Downed power lines north of Ballard.
Downed power lines southwest of Urich.
NWS Storm Survey confirmed a relatively long-track QLCS EF-1 tornado. This EF1 tornado began just south of Route 18 east of Passaic. Some of the worst damage of the tornado affected a farm property, where one outbuilding collapsed, another had a garage door blown off, and multiple trees were damaged or uprooted. Large debris from the damaged property was blown well northeast, in some cases over 100 yards. The tornado tracked northeast, damaging a grove of trees to the south of SH 18 and producing minor damage to an outbuilding and mobile home on the north side of the highway. The tornado then tracked northeast to Route T, producing sporadic tree damage and some minor property damage. The damage track continues east-northeast along County Road 13004, with continued sporadic tree damage. One of the larger trees fell onto a residence, damaging the property as well as to power lines. Intermittent tree damage continues northeast to Route BB and County Road 13003, with more significant tree damage eastward along Sunset Drive just west of the Henry County line. Damage becomes more intermittent eastward into Henry County, with no damage observed a half mile past the county line. However, much of this area north of 400 Road in Henry County is inaccessible, so it is possible the tornado continued a short distance longer to the north or northeast of the end of the track.
A brief EF0 tornado occurred north of Montrose from the same mesovortex that produced the tornado just southeast of Butler. The first signs of damage occurred just west of Route K, where a farm building had metal roofing damage, and small trees were downed. A larger tree was split just east of Route K, with other minor limbs downed in the area. The tornado moved through generally inaccessible property before reaching Route RA between County Roads 250 and 320, where multiple trees suffered damage. No damage was noted farther west or east of this path. Given that the tree damage was in a variety of directions, the damage confirms the presence of a brief tornado. The office also received spotter video of a power flash in this general area, with a strong indication of rotation on radar.
Multiple six inch tree limbs downed between Urich and Creighton near 7 Highway.
Downed power lines about 6 miles north of Leeton.
Downed power lines north of Calhoun.
Downed power lines near Quisenberry Road southwest of Sedalia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyThe tornado archive for Missouri, 2024Warnings in Missouri, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177383, 1177362, 1177407, 1177390, 1177360, 1177376, 1177361, 1177108, 1178328, 1177366, 1177413, 1178330, 1177414, 1177428, 1177418, 1177426, 1177349, 1178299, 1178301, 1177377, 1178300, 1178298, 1178302, 1178304, 1178305, 1177114, 1177106, 1178306, 1178307, 1177107, 1178326, 1178311, 1178313, 1178312, 1178314.